Drug Induced Lupus

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

rodreb
New Member


Date Joined Nov 2015
Total Posts : 8
   Posted 11/6/2015 5:48 PM (GMT -6)   
Hello everybody. I have been living a real nightmare the past year, and unable to find anyone who has dealt with Drug induced lupus. They THINK that's what I have-but it presented with pericarditis, pericardial effusion, high CRP on blood tests, a transient septal bounce of the heart (which looked like constriction) so they diagnosed pericarditis. Yet the cardiac MRI shows no inflammation around the heart. I have been off the offending medicine for 5 months. (minocycline, a tetracycline antibiotic I was on for 17 years for rheumatoid arthritis) I switched to Plaquenil, which I had taken many years ago as a youngster.

The septal bounce went away, my inflammatory markers all came back to normal, there is only a tiny bit of water around my heart now, and I FINALLY began to feel better at about 4 months off the med.

However, I am still having a LOT of gut issues-If I eat much of anything I get cramps and even diarrhea, usually about every 4 days or so. I'm not sure f its the plaquenil, the las remnants of the lupus (it takes some 2 years to get over entirely) or something horrible they've missed! I sure wonder and worry about that, since drug induced lupus is rare and VERY hard to test for...no definitive answers.

I thank you all for listening, and I sure would be grateful for anyone who has dealt with DILE (drug induced lupus) and even those who have lupus, as I am unsure what all the symptoms entail! I have been living on frappacinos, and got to wondering if plaquenil is not supposed to be used with mil products etc. I literally can't eat much of anything, and the frappacino's are the only thing I have to get me by each day! Silly as that sounds, its true. Thanks so much for any tips that might help me to get a life back...at least I can breathe better now as long as I don't overdo, or do anything strenuous. but these cramps and not knowing when a spell is coming or what caused it, is maddening! Thanks Debra

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7723
   Posted 11/6/2015 6:09 PM (GMT -6)   
Plaquenil doesn't have any food restrictions, so I don't think it's interfering with what you are ingesting. However, sounds like you are only getting milk & coffee/caffeine -- either by itself, and only that, can set up some strange stomach issues. I would try a day or two with chicken or beef broth and water, no caffeine and no milk, with just small bites of a white soda cracker. In other words, treat your stomach like you've had the stomach flu.

We have had members with drug-induced Lupus - I can't remember if any of them are still posting or not.

I have had stomach/gut issues with my Lupus. Eating too much of any one thing seemed to be the most problematic. Try the broths, like I said, then try boiled or broiled chicken and mashed potatoes. Try something like oatmeal - it isn't too harsh, but you want to start getting some fiber into your system. (The "every 4 days" comment made me think of fiber -- you want things moving thru your system faster than every 4 days!)

I would definitely suggest getting away from caffeine and milk, just on general principles. Let us know how it goes.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

rodreb
New Member


Date Joined Nov 2015
Total Posts : 8
   Posted 11/6/2015 6:41 PM (GMT -6)   
Thanks for the advice-I did see someone had milk and plaquenil problems, so I was wondering about that., Also, maybe the drug induced lupus folks are still around, I sure hope so, it would be nice to compare notes!

I have normal days for 4 days, bvutn the cramps and diareah...but I think your broth idea sounds good. Thank you!

Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7164
   Posted 11/14/2015 6:02 PM (GMT -6)   
I had DILE and suffered for a year until the offending antibodies finally cleared my system. I took Prednisone at first and the Plaquenil. I did not have any gut issues. And I have Crohn's disease which makes me very susceptible to any gut issues.

I too think you may be having issues from the caffeine. I would try cutting it out or cutting back to see if it makes any difference.

Sorry you have had such a rough time.
Moderator Crohn's disease, Osteoarthritis and Irritable Bowel Forums

CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, pulmonary hypertension, degenerative disc disease, asthma, severe allergy and a host of other medical problems.

rodreb
New Member


Date Joined Nov 2015
Total Posts : 8
   Posted 11/14/2015 11:50 PM (GMT -6)   
So good to hear from you! I cannot find anyone with DILE...I want to ask you so many questions...I hope you might let me do that. I am at 5 months off the medicine now, but still having shortness of breath and heat pain from the pericarditis or whatever it was.

Did you get strange little brownish, crusty things on your skin? My thighs got them, and a bigger one on my back near my waist. I also have red spots-they look like tiny blood spots under the skin, they come and go.

I would love to hear more of what you went through. Especially since it took a year. I have read it takes that long for many. I am so much better than I was, but still can't do anything without getting the heart issue flared up. Just trying to rest and take it easy and wait it out. They are not quite sure about the diagnosis, so it is worrisome.

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 11/15/2015 3:48 PM (GMT -6)   
Those crusty spots sound like psoriasis. Do they peel some?
I've got those "blood moles". Not sure of the causes of those.
Joy
Lupus, RA, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Depression, Allergies, diabetes, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))

rodreb
New Member


Date Joined Nov 2015
Total Posts : 8
   Posted 11/15/2015 5:39 PM (GMT -6)   
No they're not psoriasis..they came on suddenly, when I first got sick. And I've seen a case in the medical literature about the same thing happening to a young woman with minocycline induced lupus. Its just so rare, I can never find anyone to compare symptoms with.

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7723
   Posted 11/15/2015 9:17 PM (GMT -6)   
The "tiny blood spots" are petechiae. They generally go away in time, although I have a couple of larger (1 mm) ones that stay around.

Petechiae are round, pinpoint-sized hemorrhages of small capillaries in the skin or mucous membranes. Petechiae result from tiny areas of superficial bleeding into the skin. The common causes of petechiae include local injury and trauma, allergic reactions, autoimmune diseases, viral infections that impair blood coagulation, an abnormally high platelet level, certain medical treatments and diseases. Treatment is directed at the underlying cause of the petechiae.

I'm not sure about the "brown crusty things" - you may want to see a dermatologist about them.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

rodreb
New Member


Date Joined Nov 2015
Total Posts : 8
   Posted 11/15/2015 10:47 PM (GMT -6)   
Well if I remember right, petechia are not "blanchable". Some of mine are, some not. I also got 2 of the small round pink flaky "discoid" lupus type spots early on, but none since. The brown crusty things are lessening in size now too. So I am assuming the minocycline inducedlupus is responsible for them too.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 1:43 AM (GMT -6)
There are a total of 3,005,797 posts in 329,263 threads.
View Active Threads


Who's Online
This forum has 161803 registered members. Please welcome our newest member, nadadot.
217 Guest(s), 0 Registered Member(s) are currently online.  Details